Kansas, 2015

Winter Storm in Kansas, February 21 to 23, 2015

February 21 to 23, 2015 · NWS DDC · 13 events in 13 counties and zones

An upper level low spun around the Southwest United States during this time frame with weak upper level shortwaves being ejected eastward across the Central Rockies into the Central High Plains. This caused diffluent westerly flow above the Central High Plains.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level low spun around the Southwest United States during this time frame with weak upper level shortwaves being ejected eastward across the Central Rockies into the Central High Plains. This caused diffluent westerly flow above the Central High Plains. A strong upper level jet was also in place above the area of concern. Mid-level Isentropic lift of saturated air was present during this event and was the main lifting mechanism. A dome of high pressure shifted eastward as the weekend approached allowing southeast upslope winds to be felt across western Kansas. Light to moderate rain started to fall across far western Kansas by late Saturday morning, spreading eastward as the afternoon progressed. Precipitation then changed over to snow by evening, first across west central Kansas, then the remainder of southwest Kansas by midnight. Moderate snow showers were observed throughout the night with occasional light snow reported throughout Sunday. Light to moderate snow fell once again across portions of western Kansas Sunday night before ending by late Monday morning. By the time the snow ended, snowfall amounts of 6-10 inches were reported across west central Kansas, 3-7 inches across southwest Kansas, and 1-4 inches across central and south central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 21, 5:48 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 21, 5:48 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
548 AM CST SAT FEB 21 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 335 AM CST SAT FEB 21 2015

THE SUBSYNOPTIC DETAILS OF THE APPROACHING WINTER STORM ARE COMING
INTO BETTER FOCUS, AND AS THE EVENT DRAWS NEARER, THE CONFIDENCE IN
RELIABILITY OF MESOSCALE MODELS HAS INCREASED. THIS IS SHAPING UP TO
BE A CLASSIC FRONTOGENESIS EVENT, AND AS SUCH, HEAVIER SNOWFALL
APPEARS LIKELY. BOTH THE NCEP WRF-ARW AND WRF-NMMB ARE VERY CLOSE ON
SNOWFALL THROUGH 12Z SUNDAY OF 6 TO 10 INCHES ACROSS A GOOD CHUNK OF
SOUTHWEST KANSAS, MAINLY WEST OF A SCOTT CITY TO GARDEN CITY TO
MEADE LINE. UPON LOOKING AT THE FORCING FIELDS ON THE NAM12, THESE
VERY AGGRESSIVE PRECIPITATION AMOUNTS ARE NOT TOO UNREASONABLE.
THE NAM12 FRONTOGENESIS IN THE 700-800MB LAYER WILL BE VERY
IMPRESSIVE WITH CONVERGENCE AND DEFORMATION IN THIS LAYER SHIFTING
SOUTH THROUGH THE NIGHT FROM FAR WEST CENTRAL KANSAS 03-06Z TOWARD
THE OKLAHOMA PANHANDLE BY DAYBREAK SUNDAY. EVEN THE LATEST 06Z HAS
AN 8- 10 INCH SWATH ACROSS THE HIGHWAY 50 CORRIDOR THROUGH 12Z
FROM SYRACUSE TO GARDEN CITY. CONFIDENCE IS HIGH ENOUGH NOW TO
JUSTIFY EXPANDING THE WINTER STORM WARNING SOUTH AND EAST TO
INCLUDE GARDEN CITY, ELKHART, AND LIBERAL...WITH A WINTER WEATHER
ADVISORY TO INCLUDE SCOTT CITY, DIGHTON, DODGE CITY, MEADE, AND
ASHLAND. THE OFFICIAL STORM TOTAL SNOW GRIDS WILL FALL SHORT OF
THE VERY AGGRESSIVE MESOSCALE MODELS, BUT ARE WITHIN THE WARNING
CRITERIA FOR HEAVY SNOW WITH HIGHEST AMOUNTS OF AROUND 8 INCHES IN
SYRACUSE, JOHNSON, LAKIN, ULYSSES, AND SUBLETTE. MUCH OF THE
SNOWFALL WILL OCCUR WITHIN A 12 HOUR PERIOD FROM LATE TONIGHT
THROUGH THE FIRST HALF OF THE DAY SUNDAY.

AS FAR AS TEMPERATURES GO, WE HAVE WARMED UP TODAY'S HIGHS QUITE A
BIT, AS WE SHOULD SEE SOME FILTERED SUNSHINE IN BETWEEN STORM
SYSTEM, ALLOWING TEMPERATURES TO WARM INTO THE 40S TO LOWER 50S.
PRECIP TYPE WILL BE A BIT OF A CHALLENGE EARLY ON, AS A RESULT, WITH
SOME LIGHT RAIN EXPECTED AT THE ONSET OF PRECIPITATION LATE THIS
AFTERNOON OUT WEST. THE SURFACE COLD FRONT WILL BE MOVING QUICKLY
SOUTH THIS EVENING, SO A RAPID CHANGE OVER TO SNOW IS EXPECTED
DURING THE MID TO LATE EVENING HOURS FROM NORTH TO SOUTH.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 142 AM CST SAT FEB 21 2015

THE SNOWFALL DISCUSSED IN THE SHORT TERM DISCUSSION IN
ASSOCIATION WITH ISENTROPIC LIFT AND MID LEVEL FRONTOGENESIS WILL
LINGER THROUGH SUNDAY AND EVEN MONDAY BEFORE GRADUALLY ENDING IN
SOUTHERN KANSAS MONDAY AFTERNOON. HOWEVER, LIFT WILL NOT BE NEAR
AS INTENSE SO THAT MAINLY LIGHT ADDITIONAL SNOWFALL OF 1 TO 2
INCHES CAN BE EXPECTED FROM DODGE CITY SOUTH AND WEST AFTER 9 AM
SUNDAY. STORM TOTAL ACCUMULATIONS WILL BE 6 TO 8 INCHES IN PARTS
OF WESTERN AND SOUTHWESTERN KANSAS WHERE A WINTER STORM WARNING
WAS EXPANDED, WITH LESSER AMOUNTS TO THE EAST WHERE THE ADVISORY
WAS EXPANDED. THE COLDEST HIGH TEMPERATURES SUNDAY AND MONDAY WILL
TEND TO BE IN AREAS OF PERSISTENT CLOUDINESS AND LIGHT SNOWFALL IN
FAR WESTERN KANSAS AND NEAR THE OKLAHOMA BORDER.

THE UPPER LEVEL STORM SYSTEM DISCUSSED IN THE SHORT TERM SECTION
OVER THE SOUTHWESTERN UNITED STATES WILL PASS ACROSS THE SOUTHERN
PLAINS BY TUESDAY. ANY PRECIPITATION BY THIS TIME SHOULD BE
SUPPRESSED TO THE SOUTH OF KANSAS. ARCTIC HIGH PRESSURE WILL
ONLY MOVE TO THE EAST VERY SLOWLY, RESULTING IN A CONTINUATION OF
COLD TEMPERATURES THROUGH TUESDAY MORNING. AREAS THAT RECEIVE THE
HEAVY SNOW THIS WEEKEND WILL BE SLOW TO WARM. MODERATION IN
TEMPERATURES CAN BE EXPECTED BY TUESDAY AS SURFACE TROUGHING
DEVELOPS IN THE LEE OF THE ROCKIES, ALONG WITH DOWNSLOPE WINDS.
AGAIN, TEMPERATURES WILL NOT WARM AS MUCH IN AREAS THAT RECEIVED
HEAVY SNOW.

BY MID TO LATE NEXT WEEK, THE NEXT UPPER LEVEL STORM SYSTEM WILL
SLOWLY EVOLVE OVER THE WESTERN UNITED STATES, WITH ANOTHER ARCTIC
HIGH PRESSURE SYSTEM NOSING INTO THE CENTRAL PLAINS. THIS WILL SET
THE STAGE FOR POSSIBLE SNOW EVENT(S) FROM WEDNESDAY NIGHT INTO
FRIDAY, ALONG WITH COLDER AIR.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 544 AM CST SAT FEB 21 2015

A WINTER STORM WILL OVERSPREAD THE SOUTHWEST AND WEST CENTRAL
KANSAS REGION, INCLUDING GCK, DDC, HYS TERMINALS TONIGHT.
CONDITIONS WILL DETERIORATE SIGNIFICANTLY IN THE 00-06Z TIME FRAME
TONIGHT. LIGHT RAIN WILL CHANGE TO A RAIN-SNOW MIX AND QUICKLY ALL
SNOW AROUND OR SHORTLY AFTER 03Z. EXPECT LIFR OR VLIFR CONDITIONS
WITH MODERATE TO HEAVY SNOW AT TIMES, ESPECIALLY AT GARDEN CITY.
HAYS WILL ESCAPE THE HEAVIEST SNOW, BUT IFR AND EVEN LIFR
CONDITIONS CAN STILL BE EXPECTED UP IN THAT AREA. LIGHT SNOW WILL
CONTINUE THROUGH THE DAY SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  17  20  13 /  30  90  70  50
GCK  45  17  20  10 /  70 100  80  80
EHA  45  18  20  10 /  20  90  80  80
LBL  46  18  20  12 /  20  90  80  80
HYS  47  16  24  13 /  20  70  40  30
P28  53  17  23  13 /   0  60  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 9 PM CST /8 PM MST/ THIS EVENING TO 6
AM CST /5 AM MST/ MONDAY FOR KSZ061>063-074>077-084>086.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
MONDAY FOR KSZ043-044-064-078-087-088.

&&

SHORT TERM...UMSCHEID
LONG TERM...FINCH
AVIATION...UMSCHEID
Hazardous weather outlook, Feb 21, 5:01 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
501 AM CST SAT FEB 21 2015

KSZ030-031-043>046-061>066-074>081-084>090-221115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
501 AM CST SAT FEB 21 2015

...WINTER STORM TO AFFECT SOUTHWEST AND WEST CENTRAL KANSAS
TONIGHT THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED EXCESSIVE COLD RISK.
  SIGNIFICANT SNOW RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  HAZARDS WEATHER RISK...

  SUNDAY...
  LIMITED EXCESSIVE COLD RISK.
  ELEVATED SNOW RISK.

  MONDAY...
  LIMITED EXCESSIVE COLD RISK.
  LIMITED SNOW RISK.

  TUESDAY...
  ELEVATED EXCESSIVE COLD RISK.

  WEDNESDAY...
  NO HAZARDS.

  THURSDAY...
  ELEVATED EXCESSIVE COLD RISK.

  FRIDAY...
  ELEVATED EXCESSIVE COLD RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Scott

When
February 21, 9:00 AM CST to February 23, 12:00 PM CST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Snowfall of 8 to 10 inches fell across the western part of the county and 4 to 6 across eastern sections.

Winter Storm, Hamilton

When
February 21, 9:00 AM CST to February 23, 12:00 PM CST
Where
Hamilton forecast zone
Reported by
Public
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Snowfall of 6 to 10 inches fell across the county.

Winter Storm, Kearny

When
February 21, 9:00 AM CST to February 23, 12:00 PM CST
Where
Kearny forecast zone
Reported by
Public
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Snowfall of 6 to 10 inches fell across the county.

Winter Storm, Finney

When
February 21, 9:00 AM CST to February 23, 12:00 PM CST
Where
Finney forecast zone
Reported by
Public
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Snowfall of 6 to 10 inches fell across the county.

Winter Storm, Stanton

When
February 21, 9:00 AM CST to February 23, 12:00 PM CST
Where
Stanton forecast zone
Reported by
Public
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches fell across the county.

Winter Storm, Grant

When
February 21, 9:00 AM CST to February 23, 12:00 PM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches fell across the county.

Winter Storm, Haskell

When
February 21, 9:00 AM CST to February 23, 12:00 PM CST
Where
Haskell forecast zone
Reported by
Public
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches fell across the county.

Winter Storm, Gray

When
February 21, 9:00 AM CST to February 23, 12:00 PM CST
Where
Gray forecast zone
Reported by
Public
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches fell across the county.

Winter Storm, Ford

When
February 21, 9:00 AM CST to February 23, 12:00 PM CST
Where
Ford forecast zone
Reported by
Public
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches fell across the western half of the county while amounts of 2 to 4 inches were reported across eastern sections.

Winter Storm, Morton

When
February 21, 9:00 AM CST to February 23, 12:00 PM CST
Where
Morton forecast zone
Reported by
Public
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches fell across the county.

Winter Storm, Stevens

When
February 21, 9:00 AM CST to February 23, 12:00 PM CST
Where
Stevens forecast zone
Reported by
Public
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches fell across the county.

Winter Storm, Seward

When
February 21, 9:00 AM CST to February 23, 12:00 PM CST
Where
Seward forecast zone
Reported by
Public
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Snowfall of 4 to 8 inches fell across the county.

Winter Storm, Meade

When
February 21, 9:00 AM CST to February 23, 12:00 PM CST
Where
Meade forecast zone
Reported by
Public
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Snowfall of 4 to 8 inches fell across the county except for an area across the southeast part of the county where amounts were 2 to 4 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562463, 562464, 562465, 562466, 562468, 562469, 562470, 562472, 562473, 562475, 562476, 562477, 562479.